Our 2-year old retriever was diagnosed with 2M in November 2009 and has been on predisone ever since. This has greatly affected his immune system and he has been susceptible to various infections. Our goal is to get him off the predisone (he is on 25 mg every day) and have recently sought out a homeopathic vet. Their initial treatments do not seem to have had any positive effects in the short term. The dog's stools have had blood in them for a week, and the homeopathic vet advised us to suspend the treatments and just continue with the cooked food diet (salmon/pumpkin) and some probiotics.
In the meantime, through some people we have met, they suggested we give him herbs and supplements. So, along with 8 cups of cooked salmon and 1 cup of pumpkin day we are giving him:
- tumeric (1 tsp/day)
- Leaf Source (125 mg) - humic and fulvic acids, proteins, macro and micro nutrients, 70 trace minerals, organic compounds and enzymes
- Organic Chyavanprash (1/3 tsp)
- over the counter Probiotic (1 capsule - 250 mg)
- Stress Care brand for adrenal support (1 capsule - 500 mg)
- Holistic Blend brand sea greens powder (1 tsp)
- Prozyme brand enzyme supplement (1 tsp)
- Umac brand marine phytoplanton (1/3 dropper)
- DMG (12 drops)
- Hemp oil (1/3 tsp)
We are also giving him 25 mg of predisone a day.
Can you advise your opinion of the above? Are there any other supplements that you recommend? Are there any we should discontinue?
With regards to reducing the predisone, is it better to give the dosage every other day, rather than daily?
Thanks for your time! We look forward to your response.
Therapeutic rationale for Masticatory Myositis treatment is geared to reduce inflammation without using prednisone or other steroids.
Traditional Chinese Medicine dictates that Masticatory myositis often appears to be caused by Blood deficiency. An herbal formula that may be used for this is Bu Gan Tang (Nourish the Liver Decoction). Patients that benefit from this usually have no or minimal evidence of spleen compromise or dampness changes (mucoid stools, very gassy).
Jia Wei Si Wu Tang (Augmented Four Materials Decoction) may also be beneficial for this condition on older dogs like yours. The starting dose of granular concentrate is 60mg per pound of body weight or approximately 1/4 teaspoon per 15 pounds of body weight divided into 2 daily doses.
Acupuncture is a very important part of the treatment of masticatory myositis!
Points to consider include LIV 3 and SP 6 to nourish Blood and Yin, LI 4 to regulate the face, and St 6 and BL 7. The practitioner should also consider BL 17, BL 18, ST 36 and CV 12 to help engender Liver Blood. Other useful points are ST 7 and ST 10.
Antioxidants naturally help to reduce inflammation. They are both beneficial and safe for this condition and are recommended to be used along with Acupuncture and Chinese herbs.
Carnitine, Vitamin E and Selenium are the three anti-oxidanmts that have proven to be helpful for many cases of masticatory myositis in dogs. A therapeutic trial of an antioxidant combination is safe and warranted. There are a couple natural, patented, safe, antioxidant combination products available which we can discuss if you contact our office, which would be valid considerations for your dog.
I hope this information is helpful to you and if I can offer any other suggestions, it would be my pleasure.
Thankyou for your time and attention to my dogs problems I would like to ask you for a little more information. Considering what the dog is recieving as supplements both conventional and aryuvedic as well as the steriod the dog is on, is the dog over stimulated. He has been introduced to the aryuvedic supplements in the past 10 days and now. His stools have not been consistant for the length of the steroid use, and has gone from manageable to sever colitis at times, and back and forth with different attemts at treatments I understand the change in diet and treatmens in themselves can cause these reactions. He is a two year old dog (not an old dog) and has been taking the steroid for 10 months and has been weened back to approx. 12.5 mg on one day and 25 mg the next and shows no outward symptoms of the myositis. he has seen different veterenary practioners and has had ultrasound for damages from the Prednisone and what was found was explained as mild pancreaitis,and then from another vet as having a heart murmmer. This is the fisrt week of him being on a everyother day reduction in steroid, until then it was mantained at 25 mg per day. His meal plan for the past two weeks is one of 4 cups of salmon (twice a day), along with 1/2 cup of pumkin and the supplements per meal. This is not maintainable in the long run and would like to move him to a comprehensive raw food diet, is it possible to do so with a dog who is suffering with this autoimmune disease as well as the list of his supplements. In the future my goal is to stop completely with the steroid through some type of replacement thearpy. The dog right now is aggressive towards all other dogs and is very protective towards ownership, I believe this is due to in alarge part because of this large amount of streroid given to the dog. Please help me to help this poor animal. The dog contracted this desease 5 weeks after a vet gave him two consecutive immunization ment to be given appart as well as putting him under heavy sedation to remove a cysist from the inside of the ear all at the same visit $1700.00. To me this smells bad.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.